Salmonella Outbreak Possibly Connected to Opioid Substitute
- Author: Aubrey Nash Feb 22, 2018,
Feb 22, 2018, 0:35
Two cases of salmonella infections in Pennsylvania have been linked to kratom, a plant from southeast Asia, according to a Tuesday report released by the U.S. Centers for Disease Control and Prevention. In October 2016, the Drug Enforcement Administration (DEA) was poised to criminalize use of the plant, but it backed away from that position after facing Congressional opposition and a social media storm. Some consumers have hailed the drug as a "natural" pain remedy, but some medical experts say it can be unsafe, even deadly. The CDC could not identify a common brand or supplier linked with this outbreak. "The investigation indicates that kratom products could be contaminated with salmonella and could make people sick", the statement reads.
Here's what health officials know so far, and what you need to keep in mind.
Additionally, the FDA today announced the voluntary destruction and recall of a large volume of kratom-containing dietary supplements. FDA warned the public in November 2017 that the plant has the same risks of abuse and addiction as opioids.
There are now no FDA-approved therapeutic uses of kratom.
When patients were asked what they had consumed in the months before becoming sick, eight of eleven patients agreed of taking in Kratom pills, powders or teas. Herbal products are attaining popularity in the US.
He noted that there have been 44 reported deaths associated with kratom use.
"Kratom should not be used to treat medical conditions, nor should it be used as an alternative to prescription opioids", FDA Commissioner Scott Gottlieb said in a statement. "Kratom may also be known as Thang, Kakuam, Thom, Ketom, and Biak".
Kratom does, in fact, have some of the same effects on the brain as opioid drugs, which is why it is used by some as a natural pain reliever. There are now no FDA-approved therapeutic uses of kratom and importantly, the FDA has evidence to show that there are significant safety issues associated with its use.